Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 6, 2017, 3:12 PM CDT for Wadena County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 3:12 PM CDT (20:12 UTC)
- Expired
- Aug 6, 2017, 3:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Duluth, MN
County Wadena County, MN
The radar
The Minneapolis radar (KMPX), 190 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784
WWUS83 KDLH 062012
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
312 PM CDT SUN AUG 6 2017
MNZ033-062030-
South Cass-
312 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...
At 312 PM CDT, a strong thunderstorm was near Motley. The storm was
nearly stationary.
Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Casino.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4646 9473 4649 9446 4631 9456 4633 9460
4632 9461 4633 9462 4636 9467 4635 9468
4635 9472 4636 9473 4638 9473 4638 9475
4640 9477
TIME...MOT...LOC 2012Z 291DEG 3KT 4641 9468
$$
WLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:11 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 6, 3:11 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Duluth MN 311 PM CDT Sun Aug 6 2017 .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Aug 6 2017 Even though high pressure was building into the forecast area from the northwest, a couple of surface trofs were in play. One was along the south shore of Lake Superior. The other near the Canadian border. Meanwhile, an upper level short wave was dropping south through the region. These features have combined to result in a large cumulus field over the area, with some isolated showers or thunderstorms along the southern periphery. Expect the short wave trof to depart the region by this evening bringing and end to the showers and storms. The high pressure moves overhead tonight. Expect a clearing sky and light winds to once again produce areas of fog, with some patchy dense fog possible near Aitkin and McGregor. Minimum temps will be below normal. On Monday, surface and upper level ridging cover the region. The fog will erode after sunrise, and should be gone by 9am. Mostly sunny skies are expected. The NAM/GFS/ECMWF are showing some QPF over the tip of the Arrowhead between 1pm and 4pm. The GEM/NMM are dry. Used a blend which leaned toward a dry forecast, which is supported by an ensemble of the CAM's. There is natural variability in this forecast. Max temps will be near normal. .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Aug 6 2017 Summary: The Northland can expect seasonable, or slightly cooler than normal, weather through the rest of the week. While high temperatures will be in the middle 70s to near 80 degrees Tuesday, the rest of the period will feature light onshore flow from Lake Superior and highs primarily be in the lower 70s. There are daily chances of showers and thunderstorms. High pressure over the Upper Midwest Monday evening will shift south and east into Tuesday. The Northland, being to the high's north, will see light and warm westerly flow will develop Tuesday. A subtle shortwave trough and cold front will gradually sag south across Canada Tuesday into Tuesday night. Weak large-scale forcing for ascent ahead of the approaching wave and front, combined with daytime heating, could produce some showers and thunderstorms across northeast Minnesota and northwest Wisconsin during the late afternoon through Tuesday night. The subtle and ill-defined frontal boundary will slowly shift south through or stall over the Northland Wednesday into Thursday. A more broad mid/upper level trough will shift through the Northern Plains and Upper Midwest during this time, which will bring stronger large- scale forcing for ascent. Daytime heating, the frontal boundary and somewhat humid conditions (dew points in the middle 50s to near 60 degrees), and the forcing mean chances of showers and storms across much of the Northland. The threat of storms will primarily be during the late morning through evening hours, and inland from Lake Superior because of cool onshore flow from the Lake. There is some model disagreement on the track of the upper trough, with the Canadian taking it through the northern forecast area, the GFS the central/southern forecast area, and the European just south of the forecast area. Its track would affect the overall threat of storms across the Northland, with the GFS probably presenting the greatest scenario for widespread storms. Those storms, though, will likely be relatively weak due to light wind flow throughout the column. Expect storms to quickly pulse back and forth in strength, with updrafts likely never getting quite strong enough to produce anything more than small hail. The confidence in the forecast drops off for Friday and Saturday. Weak high pressure may help keep the region dry of precipitation, such as what the latest European run indicates. However, the GFS, and to a lesser extent the Canadian, maintains some mid-upper level troughing, which would bring showers and storms from daytime heating during the late morning through evening hours of Friday and Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1231 PM CDT Sun Aug 6 2017 High pressure is building into the Northland today from the north. Expect light northerly flow, except at KDLH and near Lake Superior, where there will be onshore flow from a lake breeze. Expect VFR conditions with few/scattered cumulus clouds around 5 to 7 kft. There could be light showers at KDLH this afternoon near the lake breeze, as well as at KHYR and KBRD from central Minnesota to northwest Wisconsin because of more abundant moisture in the southern forecast area. The skies will mostly clear this evening, with calm conditions overnight. Fog may develop in areas, especially at areas including KBRD, KHIB, KDLH, and KHYR. This will likely mean periods of at least IFR/MVFR visibility and/or ceilings late tonight through about 8 AM. Widespread VFR will develop Monday morning once the fog dissipates. && .PRELIMINARY POINT TEMPS/POPS... DLH 50 77 56 79 / 0 0 0 20 INL 48 79 56 73 / 0 0 10 40 BRD 49 77 55 79 / 10 0 0 10 HYR 49 77 54 79 / 0 0 0 10 ASX 49 80 57 82 / 0 0 0 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...Grochocinski AVIATION...Grochocinski
Hazardous weather outlook, Aug 6, 9:33 AM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 933 AM CDT Sun Aug 6 2017 MNZ010>012-018>021-025-026-035-071030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-Northern Aitkin- 933 AM CDT Sun Aug 6 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible at times Tuesday afternoon through Friday. At this time, the threat of severe thunderstorms appears to be low. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. MNZ033-034-036>038-WIZ001>004-006>009-071030- South Cass-Crow Wing-South Aitkin-Carlton/South St. Louis-Pine- Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 933 AM CDT Sun Aug 6 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon and evening, mainly over portions of northwest Wisconsin back toward the Brainerd Lakes region. Brief downpours, lightning, gusty winds, and small hail are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible at times Tuesday afternoon through Friday. At this time, the threat of severe thunderstorms appears to be low. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. LSZ121-140>148-071030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 933 AM CDT Sun Aug 6 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible at times Tuesday afternoon through Friday. At this time, the threat of severe thunderstorms appears to be low. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 6, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
312 PM CDT SUN AUG 6 2017
MNZ033-062030-
South Cass-
312 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...
At 312 PM CDT, a strong thunderstorm was near Motley. The storm was
nearly stationary.
Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Casino.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4646 9473 4649 9446 4631 9456 4633 9460
4632 9461 4633 9462 4636 9467 4635 9468
4635 9472 4636 9473 4638 9473 4638 9475
4640 9477
TIME...MOT...LOC 2012Z 291DEG 3KT 4641 9468
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:00 PM CDT | Special Weather Statement | DLH | Aitkin | 30 min |
| Aug 6, 3:26 PM CDT | Special Weather Statement | DLH | Crow Wing | 19 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.